Iatrogenic Cushing syndrome induced by oral and parenteral corticosteroid administration is a well-known complication, and necessary precautions have to be taken. Cushing syndrome, however, following treatment with glucocorticoid-containing eye drops is a very rare complication. To the best of our knowledge, there have been only four reported cases in the literature. Herein, we present an infant boy who developed Cushing syndrome after receiving dexamethasone-containing eye drops after bilateral cataract extraction to prevent postoperative inflammatory complications. At the age of 5 months, after approx. 3 months of dexamethasone therapy, the patient presented with cushingoid facies, nephrocalcinosis and failure to grow. Iatrogenic Cushing syndrome was diagnosed and dexamethasone-containing eye drops were reduced and eventually stopped. Follow-up examinations revealed catch-up growth.
Conclusion: Ocularly administered corticosteroids may have substantial systemic side effects in infants.